Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 93, NWS Phoenix, AZ

August 10, 2022Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2022, 5:51 PM MST for Gila County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2022, 5:51 PM MST (00:51 UTC)
Expired
Aug 10, 2022, 8:00 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2576 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:16 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 10, 4:16 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
416 PM MST Wed Aug 10 2022

.UPDATE...0Z Aviation Discussion...

&&

.SYNOPSIS...
Chances for showers and thunderstorms will remain somewhat elevated
the next several days with a slightly higher potential over the
weekend. Occasionally heavy rainfall, localized flash flooding,
gusty winds, and localized blowing dust will be possible around any
storms that form. Temperatures will remain near to slightly
below normal through early next week.

&&

.DISCUSSION...
A strong H5 598dm, high amplitude anti-cyclone center has migrated
to the CO/WY border early this afternoon allowing deep, moist
southeast flow to prevail across the SW Conus. Within this flow
pattern, larger easterly waves along with any number of MCV's
continue to stream through the region providing pockets of ascent
supporting periodic showers and storms. While the expanse and
magnitude of the downstream high pressure system will modulate
somewhat through the weekend, the overall synoptic pattern and
location of the anti-cyclone center will change very little. This
will essentially result in little day-to-day change with the deep
ESE flow entrenched and continued MCV's and other perturbations
shearing off the mid-level front drifting across the forecast area
in a high moisture environment with modest instability - i.e.
occasional shower and thunderstorm chances will be revisited daily.

In the near term, visible satellite imagery depicts a more
pronounced MCV spinning into the northern Gulf of California while
other more subtle cyclonic features drift through central AZ. While
these circulations may provide some focused lift, the larger forcing
mechanism was a large easterly wave propagating through central
Chihuahua. Vorticity extended northward from this latter feature
should focus convective development across SE AZ this afternoon
while localized divergence associated with the former MCV's could
invigorate storms through western Arizona and SE California.
Unusually high moisture content (mixing ratios 12-15 g/kg and PWATs
1.75-2.00 inches) will aid in rainfall efficiency (rates well in
excess of 2 in/hr) such that any more robust storm will carry a
localized flash flood threat. Additionally, HREF output indicates
the potential for more dense clusters of storms in SE AZ which could
thrust an outflow boundary towards Pinal County. However, weaker
lapse rates and lower DCape (less than 1000 J/kg) may limit the
overall wind threat into more isolated wet microbursts as the more
likely threat versus wide ranging, strong outflow boundaries.

With the pattern changing very little through the weekend and early
next week, forecasts remain nearly status quo with close to
climatological POPs across the forecast area. This typical mid-
August pattern will support daily thunderstorm activity over higher
terrain with activity tending to struggle for survival into lower
elevations with limited lapse rates, decent instability, and notable
CinH. However, undoubtedly there will be one or two days with more
favorable thermodynamic structure and shortwave support to allow
more expansive thunderstorm coverage. Should any PV anomaly be drawn
north from Mexico on the western periphery of the high pressure
system coincident with full daytime insolation, enhanced convective
potential would result. Attempting to identify any particular
feature in the flow pattern this far in advance is rather futile at
this point; but regardless, there is the potential for convection to
be a bit more active and focused perhaps as early as Friday and
continuing through early next week.

&&

.AVIATION...Updated 2320Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Main aviation weather concern will be the potential for
thunderstorm activity and associated outflow winds to affect the
terminals later this evening. In the meantime, conditions will
remain tranquil through the early evening with vrb or light west
breezes aob 10 kts.

Thereafter, will be monitoring the potential for thunderstorm
activity and associated outflows, mostly predominating from the east-
southeast, affecting the area terminals between 04-06z. Evident on
TPHX is another outflow from the north that could briefly impact
terminals on the northern edge of the Phoenix metro over the next
couple hours. At this time, there is a 50% probability of winds
exceeding 30 kts with any surging outflows. Overall confidence in
thunderstorm development near a terminal this evening is rather
low.

Southeast California/Southwest Arizona including KIPL and KBLH:
KIPL: Southeasterly winds aob 10 kts will predominate. An isolated
evening thunderstorm cannot be ruled out in the vicinity,
however, confidence is too low at this time to mention in TAF
package.

KBLH: Mostly SSE winds aob 10 kts will prevail through the
period. VCTS are nearby through early evening with briefly
stronger gusts possible.

&&

.FIRE WEATHER...
A humid airmass will remain in place through the forecast period,
yielding elevated afternoon RH values and good overnight recovery.
Chances for wetting rains will continue for most areas almost daily.
Winds for the most part will remain light, with the exception of
thunderstorm outflows generating stronger gusts. The fire danger
threat is expected to remain low for the foreseeable future.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...18/Iniguez
AVIATION...Heil/Hardin
FIRE WEATHER...Iniguez

In the hours before

Special weather statement, Aug 10, 4:44 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
444 PM MST Wed Aug 10 2022

AZZ531-536-110015-
Gila River Valley AZ-Kofa AZ-
444 PM MST Wed Aug 10 2022

...A cluster of strong thunderstorms will impact portions of
northeastern Yuma County through 515 PM MST...

At 443 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 15 miles northwest of Paloma, or 47 miles east of
Martinez Lake. These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph, pea size hail, frequent
         lightning, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mohawk.

This includes AZ Interstate 8 between mile markers 53 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3298 11345 3276 11361 3271 11378 3322 11372
      3315 11359 3314 11343
TIME...MOT...LOC 2343Z 172DEG 4KT 3308 11366

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 5:08 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
508 PM MST Wed Aug 10 2022

AZZ535-536-110100-
Gila River Valley AZ-Southeast Yuma County AZ-
508 PM MST Wed Aug 10 2022

...A cluster of strong thunderstorm will impact portions of south
central Yuma County through 600 PM MST...

At 507 PM MST, Doppler radar was tracking a cluster of strong
thunderstorm near Wellton, or 15 miles east of Fortuna Foothills.
These storms were nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wellton.

This includes AZ Interstate 8 between mile markers 23 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3272 11429 3273 11414 3269 11402 3244 11395
      3235 11411 3247 11426
TIME...MOT...LOC 0007Z 192DEG 4KT 3259 11415

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 5:14 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
514 PM MST Wed Aug 10 2022

AZZ537-538-540>544-559-110100-
Sonoran Desert Natl Monument AZ-Buckeye/Avondale AZ-
Cave Creek/New River AZ-Tonopah Desert AZ-Central Phoenix AZ-
Deer Valley AZ-Northwest Valley AZ-North Phoenix/Glendale AZ-
514 PM MST Wed Aug 10 2022

...Strong winds from distant thunderstorms will impact portions of
Maricopa County through 600 PM MST...

At 513 PM MST, Doppler radar was tracking a line of strong winds
along a line extending from near New River to El Mirage to near Palo
Verde.
Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Glendale, Scottsdale, Peoria, Surprise, Avondale, Goodyear,
Buckeye, El Mirage, Tolleson, Youngtown, Waddell, Laveen, Cashion,
Sun City, New River, Sun City West, Litchfield Park, Cave Creek and
Carefree.

This includes the following highways...
AZ Interstate 10 between mile markers 111 and 144.
AZ Interstate 17 between mile markers 199 and 228.
AZ Route 51 between mile markers 5 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3381 11187 3365 11197 3365 11198 3363 11198
      3343 11210 3317 11261 3334 11280 3363 11236
      3390 11211
TIME...MOT...LOC 0013Z 309DEG 15KT 3385 11209 3360 11231 3335 11268

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 5:17 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
517 PM MST Wed Aug 10 2022

AZZ530>532-CAZ564-565-569-110100-
Kofa AZ-Parker Valley AZ-Yuma AZ-Chuckwalla Mountains CA-
Imperial County Southeast CA-Palo Verde Valley CA-
517 PM MST Wed Aug 10 2022

...Strong thunderstorms will impact portions of southwestern La Paz,
northwestern Yuma and northeastern Imperial Counties through 600 PM
MST/600 PM PDT/...

At 516 PM MST/516 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southwest of Cibola
to 12 miles southwest of Yuma Proving Ground to near Martinez Lake.
Movement was south at 15 mph.

HAZARD...Winds in excess of 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinez Lake.

This includes the following highways...
AZ Route 95 between mile markers 45 and 47.
CA Route 78 between mile markers 61 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3311 11488 3276 11464 3284 11435 3309 11443
      3310 11458 3333 11483
TIME...MOT...LOC 0016Z 357DEG 14KT 3329 11480 3302 11460 3301 11443

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 5:25 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
525 PM MST Wed Aug 10 2022

AZZ537-538-540-110100-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
525 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of Maricopa County
through 600 PM MST...

At 525 PM MST, Doppler radar was tracking a strong thunderstorm near
White Tank Mountain Park, or 11 miles south of Wittmann. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Surprise, Buckeye, Surprise Stadium and White Tank Mountain Park.

This includes AZ Route 303 between mile markers 113 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3368 11266 3373 11249 3362 11237 3347 11261
TIME...MOT...LOC 0025Z 358DEG 1KT 3362 11257

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DH
Special weather statement, Aug 10, 5:50 PM MST, 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
550 PM MST Wed Aug 10 2022

AZZ535-110115-
Southeast Yuma County AZ-
550 PM MST Wed Aug 10 2022

...A strong thunderstorm will impact portions of south central Yuma
County through 615 PM MST...

At 550 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles south of Tacna, or 29 miles southeast of Fortuna Foothills,
moving southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Yuma
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3228 11412 3244 11415 3255 11398 3245 11384
      3223 11394
TIME...MOT...LOC 0050Z 051DEG 7KT 3242 11398

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

DH

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:00 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 10, 5:01 PM MSTAreal Flood AdvisoryPSRMaricopa5 hr
Aug 10, 5:03 PM MSTSevere Thunderstorm WarningPSRMaricopa20 min
Aug 10, 5:08 PM MSTSpecial Weather StatementPSRYuma52 min
Aug 10, 5:14 PM MSTSpecial Weather StatementPSRMaricopa46 min
Aug 10, 5:16 PM MSTSevere Thunderstorm WarningPSRGila44 min
Aug 10, 5:17 PM MSTSpecial Weather StatementPSR43 min
Aug 10, 5:19 PM MSTAreal Flood AdvisoryPSRMaricopa13 min
Aug 10, 5:25 PM MSTSpecial Weather StatementPSRMaricopa35 min
Aug 10, 5:27 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 5:32 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 10, 5:37 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal38 min
Aug 10, 5:39 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 5:41 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 10, 5:43 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 5:50 PM MSTSpecial Weather StatementPSRYuma25 min
Aug 10, 5:56 PM MSTSevere Thunderstorm WarningPSRYuma34 min
Aug 10, 5:57 PM MSTSpecial Weather StatementPSR33 min
Aug 10, 6:01 PM MSTSpecial Weather StatementPSRYuma29 min
Aug 10, 6:02 PM MSTSpecial Weather StatementPSRMaricopa28 min
Aug 10, 6:04 PM MSTDust Storm AdvisoryPSRYuma56 min
Aug 10, 6:10 PM MSTAreal Flood AdvisoryPSRMaricopa16 min
Aug 10, 6:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 10, 6:23 PM MSTSevere Thunderstorm WarningPSRYuma37 min
Aug 10, 6:26 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Aug 10, 6:29 PM MSTAreal Flood AdvisoryPSRYuma2 hr
Aug 10, 6:37 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 6:40 PM MSTAreal Flood AdvisoryPSRMaricopa50 min
Aug 10, 6:42 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal48 min
Aug 10, 6:47 PM MSTSpecial Weather StatementPSR43 min
Aug 10, 6:53 PM MSTSpecial Weather StatementPSRYuma52 min
Aug 10, 6:54 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 10, 6:56 PM MSTSevere Thunderstorm WarningPSRYuma49 min
Aug 10, 7:08 PM MSTDust Storm AdvisoryPSRYuma67 min
Aug 10, 7:10 PM MSTAreal Flood AdvisoryPSRYuma8 min
Aug 10, 7:14 PM MSTSpecial Weather StatementPSR46 min
Aug 10, 7:18 PM MSTFlash Flood Warning Considerable damage threatPSRYuma3 hr
Aug 10, 7:30 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa2 hr
Aug 10, 7:44 PM MSTAreal Flood AdvisoryPSRYuma2 hr
Aug 10, 8:17 PM MSTDust Storm AdvisoryPSRPinal58 min
Aug 10, 9:43 PM MSTSpecial Weather StatementPSR47 min
Aug 11, 2:53 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa29 min
Aug 11, 3:01 PM MSTSevere Thunderstorm WarningPSRGila, Pinal44 min
Aug 11, 3:27 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa6 hr
Aug 11, 3:44 PM MSTSevere Thunderstorm WarningPSRGila, Pinal22 min
Aug 11, 4:21 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Pinal4 hr
Aug 11, 4:50 PM MSTSevere Thunderstorm WarningPSRPinal40 min
Aug 10, 6:33 PM MSTSpecial Weather StatementPSRImperial42 min
Aug 10, 7:05 PM MSTDust Storm AdvisoryPSRImperial55 min
Aug 11, 4:13 PM MSTSevere Thunderstorm WarningPSRRiverside25 min
Aug 11, 4:25 PM MSTFlash Flood Warning Considerable damage threatPSRRiverside4 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.